Alert archive / Idaho / River Flood Warnings in 2023

River Flood Warning 21, NWS Pocatello, ID

June 18, 2023Custer County, Idaho

NWS Pocatello, ID issued this river flood warning at Jun 18, 2023, 7:09 PM MDT for Custer County, Idaho. It was in force for 65 hr.

The area

The outline as issued.

The facts

Issued
Jun 18, 2023, 7:09 PM MDT (01:09 UTC)
Expired
Jun 21, 2023, 11:43 AM MDT
In force
65 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
Minor

County Custer County, ID

The radar

The Pocatello radar (KSFX), 106 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Lost River below Mackay Reservoir (MAKI1). The gauge peaked at 4.46 ft at Jun 20, 2023, 5:00 AM MDT.

actionminor234506/1906/2006/2106/22
Action stage
3.8 ft
Minor stage
4.3 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 13127000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

424 
WGUS45 KPIH 190109
FLWPIH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
709 PM MDT Sun Jun 18 2023

...The National Weather Service in Pocatello ID has issued a Flood 
Warning for the following rivers in Idaho...

  Big Lost River below Mackay Reservoir affecting Custer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Additional information is available at www.weather.gov/pocatello.


IDC037-192100-
/O.NEW.KPIH.FL.W.0021.230619T0109Z-230626T2139Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230626T1538Z.NO/
709 PM MDT Sun Jun 18 2023

...FLOOD WARNING FOR A DAM FLOODGATE RELEASE IN EFFECT FROM THIS 
EVENING TO MONDAY, JUNE 26...

* WHAT...Minor flooding is forecast.

* WHERE...Big Lost River below Mackay Reservoir.

* WHEN...From this evening to Monday, June 26.

* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through 
  the Darlington Flats. US Highway 93 may be impacted at the curve 
  by Leslie between 3900 North and 4050 North.

* ADDITIONAL DETAILS...
  - At 6:45 PM MDT Sunday the stage was 3.9 feet.
  - Forecast...The river is expected to rise to 4.5 feet just
    after midnight tonight.
  - Flood stage is 4.3 feet.
  - Flood History...This crest compares to a previous crest of
    4.4 feet on 06/28/2010.
  - http://www.weather.gov/safety/flood

&&

                Fld   Observed           Forecasts (6 pm MDT)     
Location        Stg   Stg   Day/Time     Mon   Tue   Wed          

Big Lost River
Mackay Reservoi 4.3   3.9   Sun 6 pm MDT 4.5   4.5   4.5          


&&

LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
      4381 11344 4390 11368


$$

Valle
4 follow-up statements
595 
WGUS85 KPIH 191821
FLSPIH

Flood Statement
National Weather Service Pocatello ID
1221 PM MDT Mon Jun 19 2023

...The Flood Warning is extended for the following rivers in Idaho...

  Big Lost River below Mackay Reservoir affecting Custer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

Additional information is available at www.weather.gov/pocatello.


IDC037-202230-
/O.EXT.KPIH.FL.W.0021.000000T0000Z-000000T0000Z/
/MAKI1.N.DR.230609T2331Z.230611T1415Z.230613T1452Z.NR/
1221 PM MDT Mon Jun 19 2023

...FLOOD WARNING FOR A DAM FLOODGATE RELEASE NOW IN EFFECT UNTIL 
FURTHER NOTICE...

* WHAT...Minor flooding is possible. 

* WHERE...Big Lost River below Mackay Reservoir.

* WHEN...Until further notice.

* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through 
  the Darlington Flats. US Highway 93 may be impacted at the curve 
  by Leslie between 3900 North and 4050 North.

* ADDITIONAL DETAILS...
  - At 11:45 AM MDT Monday the stage was 4.0 feet.
  - Forecast...A rise to around 4.3 feet will be possible over
    the next few days.
  - Flood stage is 4.3 feet.
  - Flood History...This crest compares to a previous crest of
    4.2 feet on 06/17/2019.
  - http://www.weather.gov/safety/flood

&&

                Fld   Observed           Forecasts (12 pm MDT)    
Location        Stg   Stg   Day/Time     Tue   Wed   Thu          

Big Lost River
Mackay Reservoi 4.3   4.0   Mon 11 am MD 3.9   3.9   3.9          


&&

LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
      4381 11344 4390 11368


$$

McKaughan
267 
WGUS45 KPIH 192148
FLWPIH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Pocatello ID
348 PM MDT Mon Jun 19 2023

...Forecast flooding changed to Minor severity for the following 
rivers in Idaho...

  Big Lost River below Mackay Reservoir affecting Custer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

Additional information is available at www.weather.gov/pocatello.


IDC037-202215-
/O.CON.KPIH.FL.W.0021.000000T0000Z-000000T0000Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230621T1315Z.NO/
348 PM MDT Mon Jun 19 2023

...FLOOD WARNING FOR A DAM FLOODGATE RELEASE REMAINS IN EFFECT UNTIL 
FURTHER NOTICE...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Big Lost River below Mackay Reservoir.

* WHEN...Until further notice.

* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through 
  the Darlington Flats. US Highway 93 may be impacted at the curve 
  by Leslie between 3900 North and 4050 North.

* ADDITIONAL DETAILS...
  - At 2:45 PM MDT Monday the stage was 4.4 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 2:45 PM MDT Monday was 4.4 feet.
  - Forecast...The river is expected to fall below flood stage
    Wednesday morning and continue falling to 3.5 feet Thursday,
    June 29.
  - Flood stage is 4.3 feet.
  - Flood History...This crest compares to a previous crest of
    4.4 feet on 06/28/2010.
  - http://www.weather.gov/safety/flood

&&

                Fld   Observed           Forecasts (6 pm MDT)     
Location        Stg   Stg   Day/Time     Tue   Wed   Thu          

Big Lost River
Mackay Reservoi 4.3   4.4   Mon 2 pm MDT 4.4   4.1   4.0          


&&

LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
      4381 11344 4390 11368


$$

Huston
335 
WGUS85 KPIH 201739 RRA
FLSPIH

Flood Statement
National Weather Service Pocatello ID
1139 AM MDT Tue Jun 20 2023

...The Flood Warning continues for the following rivers in Idaho...

  Big Lost River below Mackay Reservoir affecting Custer County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

&&

Additional information is available at www.weather.gov/pocatello.


IDC037-212145-
/O.CON.KPIH.FL.W.0021.000000T0000Z-000000T0000Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230620T2307Z.NR/
1139 AM MDT Tue Jun 20 2023

...FLOOD WARNING FOR A DAM FLOODGATE RELEASE REMAINS IN EFFECT UNTIL 
FURTHER NOTICE...

* WHAT...Minor flooding is possible. 

* WHERE...Big Lost River below Mackay Reservoir.

* WHEN...Until further notice.

* IMPACTS...At 4.3 feet, Lowland flooding below Mackay Dam through 
  the Darlington Flats. US Highway 93 may be impacted at the curve 
  by Leslie between 3900 North and 4050 North.

* ADDITIONAL DETAILS...
  - At 10:45 AM MDT Tuesday the stage was 4.4 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 10:45 AM MDT Tuesday was 4.5 feet.
  - Forecast...The river is expected to fall below flood stage
    late this afternoon and continue falling to 3.6 feet Friday,
    June 30.
  - Flood stage is 4.3 feet.
  - Flood History...This crest compares to a previous crest of
    4.4 feet on 06/28/2010.
  - http://www.weather.gov/safety/flood

&&

                Fld   Observed           Forecasts (12 pm MDT)    
Location        Stg   Stg   Day/Time     Wed   Thu   Fri          

Big Lost River
Mackay Reservoi 4.3   4.4   Tue 10 am MD 4.2   4.0   3.9          


&&

LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
      4381 11344 4390 11368


$$

McKaughan
403 
WGUS85 KPIH 211743 RRA
FLSPIH

Flood Statement
National Weather Service Pocatello ID
1143 AM MDT Wed Jun 21 2023

...The Flood Warning is cancelled for the following rivers in 
Idaho...

  Big Lost River below Mackay Reservoir affecting Custer County.

IDC037-211845-
/O.CAN.KPIH.FL.W.0021.000000T0000Z-230621T1743Z/
/MAKI1.1.DR.230609T2331Z.230611T1415Z.230621T1447Z.NR/
1143 AM MDT Wed Jun 21 2023

...FLOOD WARNING FOR A DAM FLOODGATE RELEASE IS CANCELLED...

The Flood Warning is cancelled for
  the Big Lost River below Mackay Reservoir.

* ADDITIONAL DETAILS...
  - At 10:45 AM MDT Wednesday the stage was 4.0 feet.
  - Forecast...Flooding is no longer anticipated and the warning
    is being cancelled at this time.
  - http://www.weather.gov/safety/flood

&&

                Fld   Observed           Forecasts (12 pm MDT)    
Location        Stg   Stg   Day/Time     Thu   Fri   Sat          

Big Lost River
Mackay Reservoi 4.3   4.0   Wed 10 am MD 3.9   3.6   3.5          


&&

LAT...LON 4399 11362 4384 11335 4375 11332 4374 11341
      4381 11344 4390 11368


$$

McKaughan

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this river flood warning went out at Jun 18, 1:46 PM MDT, 5 hours 23 minutes earlier.

Area forecast discussion, Jun 18, 1:46 PM MDT, 5 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
146 PM MDT Sun Jun 18 2023

.SHORT TERM...Tonight through Monday night. Surface cold front
marching through East Idaho today. Winds above Wind Advisory
threshold across the Arco Desert this afternoon, so will leave the
headline in place. Have a couple other sites that are borderline,
but generally not representative of a zone, so will hold off on
other headlines. Two lines of showers over the region, slowly
shifting east. First over the eastern highlands where frontal
forcing and orographics have combined. Second still spread from
Southwest Idaho across Snake Plain edge of Central Mtns to the
Divide, slowly shifting east ahead of shortwave axis and behind
surface front. Western band continues to sage southeast behind the
front remainder of this afternoon and evening. Precipitation in
orographic upslope region in the northeast corner briefly enhances
with this second feature, before gradually weakening as front
reaches the southeast corner and stalls near Bear Lake tonight. A
few thunderstorms will be possible with gusty winds and small
hail. Frontal boundary retrogrades north again early Monday as
mid level 700mb flow strengthens over Nevada ahead of trough axis
and second cold front. NAM portrays solid dry slot over western
half of forecast area during the day Monday, but GFS holds on to
broad area of showers across the Central Mountains. Band of
precipitation over southeast corner intensifies ahead of second
cold front through the day before gradually weakening overnight
Monday night. Winds again on Monday look breezy to windy most
areas, and may be close to Wind Advisory criteria once again for
the Arco Desert, though current forecasts remain just below
thresholds. Temperatures turn colder Monday night, but the coldest
air behind these fronts arrives after the Short Term period. DMH

.LONG TERM...Tuesday through next Sunday. We continue to watch a low
across the Pacific Northwest slow lift northeast Tuesday and
Wednesday. Gusty winds will linger Tuesday, but mainly across the
central mountains, Arco Desert and eastern highlands. They don't
look quite as strong as today or Monday, so it doesn't look like we
will need any wind headlines. Showers and storms will also persist,
especially across the north Tuesday and only across the north
Wednesday. Tuesday and Tuesday night still look like the coolest
period. Highs Tuesday will only be in the 50s and 60s in the
valleys, with 30s and 40s for the mountains. For Tuesday night, most
mid and upper slope locations will be below freezing. In the Snake
Plain and Magic Valleys, we should drop into the mid 30s with a few
spots possibly dropping to 30-32 degrees. Frost conditions are
possible, especially across the Arco Desert and Upper Snake Plain.
Low pressure reloads to our southwest before swinging back north
across Idaho Friday. Spotty showers and storms are possible
Thursday, with a much better chance on Friday. It could be
interesting in terms of strength of storms as they could be more
intense, especially if we have a slower arrival of that low. High
pressure tried to build back in next weekend, but moisture will be
around for some potential of rain and thunder. Highs will quickly
warm back up after midweek. Keyes

&&

.AVIATION...Pockets of showers with possible isolated storms will
remain through Monday. At the moment, we are covering that in the
TAFs with VCSH or -SHRA. The potential for storms is just high
enough for including a mention at DIJ, but cloud cover is really
keeping that chance down. We have seen sporadic MVFR/IFR conditions
this morning.  We keep that out of the forecast except at DIJ where
the possibility of lower ceilings may be higher overall. Keyes

&&

.HYDROLOGY...Some pretty decent rainfall overnight and this morning
has led to some rapid rises on a few rivers and creeks in the
central mountains. We did issue a FLOOD WARNING for the Big Lost at
Howell as it quickly rose to flood stage this morning and should
remain there until later tomorrow night/Tuesday morning. The Big
Wood at Hailey and a couple of surrounding creeks/rivers also are
following the same trend, but based on feedback from local
officials...it appears widespread issues aren't likely so we didn't
issue anything in that area. We maintain the headlines for Antelope
Creek and the Portneuf at Topaz. The heavier rain will be ending
across the central mountains today, and shifting into areas along
and east of I-15 tomorrow and early Tuesday. WPC is maintaining a
MARGINAL RISK for excessive rainfall today and Monday, but some far
it is steady(albeit heavier) rain vs showers/storms with very high
rainfall rates.  Later this week, we may need to watch the Henrys
Fork and Teton Rivers to see if we get any type of bigger response
to the rainfall happening in the next 36-48 hours. Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 6 PM MDT this evening for IDZ052.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 2:36 AM MDTWind AdvisoryPIHBlaine, Butte, Cassia, Clark, Custer18 hr
Jun 19, 5:02 PM MDTSpecial Weather StatementPIHCaribou28 min

Nearby

River Flood Warnings in Idaho, 2023Every river flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.